Alabama, 2016

Excessive Heat and Heat in Alabama, August 5, 2016

August 5, 2016 · NWS HUN · 6 events in 4 counties and zones

As temperatures reached the middle to upper 90s with dew points in the middle to upper 70s, the heat index reached 110 degrees in Muscle Shoals and nearby locations during the afternoon hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

As temperatures reached the middle to upper 90s with dew points in the middle to upper 70s, the heat index reached 110 degrees in Muscle Shoals and nearby locations during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 5, 8:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 8:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
931 AM CDT FRI AUG 5 2016

.UPDATE...
Removed patchy fog wording, otherwise no changes attm.

&&

.DISCUSSION...
Sct cu are beginning to form across the cwa as daytime heating
continues. Attm there are no echos on area radars but that should
change especially this aftn as isolated to sct shra/tsra will
develop. Will maintain the heat advisory for our nwrn zones.
Otherwise the current fcst looks on track.

007

&&

.AVIATION...
(Issued 624 AM CDT FRI AUG 5 2016)
For 12Z TAFs: A SCT/BKN deck of clouds AOA 5000ft has developed along
a mid-level boundary that is currently over the TN Valley. Clouds
will remain scattered throughout the day with ceilings remaining
above 5000ft. This boundary may allow for isolated convection to form
but confidence in any storms impacting either terminal is too low to
include in the current package. Winds will favor a N/NW direction
through the day with speeds remaining below 10kts. Light and variable
winds and increasing clouds are expected tonight into Saturday
morning.

Stumpf

&&

.PREV DISCUSSION...
(Issued 624 AM CDT FRI AUG 5 2016)
 (Issued 438 AM CDT FRI AUG 5 2016)
Satellite imagery analysis this morning indicates a complex pattern
leading to some uncertainty in the forecast for today. The shortwave
that brought storms to the area yesterday has shifted east into NC/VA
region, the stagnant high pressure remains over the OK/TX area, a
complex of storms formed along the midwestern cold front Thursday
evening and has been dropping S overnight into MO, and finally a not
well forecast easterly wave is situated along the FL Gulf coast. In
between all of these features is a pocket of drier air evident in
latest WV imagery and GPS soundings via the UCAR Suominet where PW's
drop to around 1.2 inches. All of these features make the PoP
forecast for today a bit uncertain.

A few weak pop-up showers have been forming off and on overnight and
appear to be related to what is likely some mid-level
boundary/forcing between the region of drier air and mesoscale high
pressure over S AL/MS. This boundary and good moisture still present
over the area may result in a few storms developing shortly after
sunrise today. Then as we go through the day forecast soundings show
the drier air moving in and mixing down towards the surface.
Although believe that models (NAM/GFS/RAP) are over doing the
transport of the drier air down to surface as 00Z soundings and
surface obs over MO/IL Thursday evening indicated surface dewpoints
holding in the lower 70s. The drier will help to limit development as
it gets entrained into the updrafts, so have kept PoPs in the slight
chance category for the entire area. Could see a bit more activity
along the periphery of our CWA today where better moisture and
forcing may be present but not confident enough to increase PoPs.

The main concern for today is the heat and humidity. Temperatures are
expected to warm a degree or two from yesterdays values with highs
in the mid 90s for most areas. As discussed above the drier air may
help to lower surface dewpoints slightly this afternoon and keep a
majority of the area below Heat Advisory criteria. The exception to
this will be in Lauderdale, Colbert, and Franklin counties where heat
index values may top out around 108 today and have issued a Heat
Advisory for these areas for today.

The cold front mentioned above will begin to drop south tonight into
Saturday as high pressure shifts SE out of Canada into the upper
midwest. Models are struggling a bit with the timing of the front
with the GFS and ECMWF on the slower side arriving into the area
Saturday evening. The NAM and SREF are a bit faster with the front
moving through during the day Saturday. Have gone more towards the
faster solution as models tend to be on the slower side in bringing
fronts through the area. Good forcing along the front should allow
for scattered to widespread showers and storms to develop on
Saturday and move from N to S across the area. With CAPE between 1500
to 2000 J/kg and shear less than 20 kts the main impacts will be
heavy rain and gusty winds up to 40 mph.

There is some discrepancy as to how far south the front makes it this
weekend but the general consensus is that it will be to our south.
Subsidence and drier air behind the front should keep much of the
precip chances to the S/SE half of the area on Sunday. Expect
temperatures to be near normal for Sunday and heading into early next
week.

Stumpf

LONG TERM (Monday through Thursday)...
A mid-level shortwave trough currently approaching the southern
Appalachians is forecast to weaken and drift southeastward later
this weekend. This will essentially form a broad weakness in the
subtropical ridge across the southeastern Atlantic coast by 12Z
Monday. As a portion of the subtropical ridge centered across the
Arklatex region begins to build eastward early next week, an
inverted 500-mb trough is likely to evolve from the weakness in the
ridge and retrograde nw across the northeastern Gulf and into the
southern CONUS by 12Z Wednesday. At the surface, our region will
remain in a light northerly flow regime on Monday, with high pressure
situated across New England and a weak frontal wave of low pressure
to the south of the local area. It appears as if an inverted surface
trough extending northward from the frontal wave will shift westward
over the region from Monday into Tuesday, bringing isolated-widely
scattered showers and thunderstorms. Coverage of this activity should
remain on the low side due lingering impacts of dry air aloft and
lack of mid-level forcing for ascent.

Beginning Tuesday night-Wednesday, medium range guidance
suggests that a mid-tropospheric low will cutoff within the inverted
trough and lift northward into the region. This will allow deeper
tropical moisture to spread northward, and favorable combination of
lift/moisture will result in a greater coverage of precip during the
second half of next week. There is still some concern about how
quickly this process will occur based on position of strong blocking
ridge to our north, and for this reason we have kept POPs in the
chance category. Precipitation should become more showery during
this period, with saturated profiles and weak lapse rates aloft
limiting potential instability for thunderstorms. Temperatures will
respond to the increase in cloud cover and precip, with highs
falling back into the 85-90 degree range.

70/DD

&&

.HUN Watches/Warnings/Advisories...
AL...Heat Advisory until 9 PM CDT this evening for ALZ001>003.

TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 5, 4:29 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 AM CDT FRI AUG 5 2016

ALZ001>010-016-TNZ076-096-097-061015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
529 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES WILL RISE INTO THE MID 90S FOR MOST LOCATIONS THIS
AFTERNOON, WITH HEAT INDEX VALUES IN THE 105 TO 109 DEGREE RANGE
FOR PORTIONS OF NORTHWEST ALABAMA...AND 100 TO 105 DEGREE RANGE
ELSEWHERE. A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA BETWEEN
11 AM AND 9 PM CDT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR ALL AREAS TODAY, WITH
THIS ACTIVITY CONTINUING INTO THE EARLY EVENING HOURS. A
REGENERATION OF STORMS MAY OCCUR CLOSE TO SUNRISE SATURDAY AS A COLD
FRONT APPROACHES FROM THE NORTH. THE MAIN IMPACTS FROM ANY STORMS
WILL BE WIND GUSTS OF 30 TO 40 MPH, LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE ANTICIPATED DURING THE DAY
SATURDAY, AS THE COLD FRONT ADVANCES SOUTHWARD THROUGH THE CENTRAL
TENNESSEE VALLEY. THE FRONT WILL LIKELY STALL NEAR OR JUST SOUTH OF
THE REGION FROM SATURDAY NIGHT THROUGH MONDAY NIGHT, WITH A LINGERING
LOW CHANCE OF STORMS...MAINLY SOUTH OF THE TENNESSEE RIVER. AN
APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat, 2 excessive heat. Local standard time, as filed.

Excessive Heat, Colbert

When
August 5, 10:00 AM CST to 1:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index peaked at 110 degrees at 11:00 LST as the temperature hit 93 degrees combined with a dew point of 79 degrees.

Excessive Heat, Lauderdale

When
August 5, 10:00 AM CST to 1:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index peaked at 110 degrees at 11:00 LST as the temperature hit 93 degrees combined with a dew point of 79 degrees.

Heat, Franklin

When
August 5, 10:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
RAWS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105 degrees between 10:00 am LST and 13:00 am LST.

Heat, Lawrence

When
August 5, 10:00 AM CST to 1:00 PM CST
Where
Lawrence forecast zone
Reported by
RAWS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105 degrees between 10:00 am LST and 13:00 am LST.

Heat, Colbert

When
August 5, 1:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index remained around 105 degrees between 13:00 am LST and 16:00 pm LST.

Heat, Lauderdale

When
August 5, 1:00 PM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index remained around 105 degrees between 13:00 am LST and 16:00 pm LST.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641507, 641508, 641509, 641510, 641511, 641512.